Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter July 4, 2018

A group-theoretical approach for nonlinear Schrödinger equations

  • Giovanni Molica Bisci EMAIL logo


The purpose of this paper is to study the existence of weak solutions for some classes of Schrödinger equations defined on the Euclidean space d (d3). These equations have a variational structure and, thanks to this, we are able to find a non-trivial weak solution for them by using the Palais principle of symmetric criticality and a group-theoretical approach used on a suitable closed subgroup of the orthogonal group O(d). In addition, if the nonlinear term is odd, and d>3, the existence of (-1)d+[d-32] pairs of sign-changing solutions has been proved. To make the nonlinear setting work, a certain summability of the L-positive and radially symmetric potential term W governing the Schrödinger equations is requested. A concrete example of an application is pointed out. Finally, we emphasize that the method adopted here should be applied for a wider class of energies largely studied in the current literature also in non-Euclidean setting as, for instance, concave-convex nonlinearities on Cartan–Hadamard manifolds with poles.

Communicated by Giuseppe Mingione

Funding statement: The paper is realized with the auspices of the Italian MIUR project Variational methods, with applications to problems in mathematical physics and geometry (2015KB9WPT 009) and the INdAM-GNAMPA Project 2017 titled Teoria e modelli non-locali.


[1] A. Ambrosetti and A. Malchiodi, Perturbation Methods and Semilinear Elliptic Problems on n, Progr. Math. 240, Birkhäuser, Basel, 2006. 10.1007/3-7643-7396-2Search in Google Scholar

[2] A. Ambrosetti and A. Malchiodi, Concentration phenomena for nonlinear Schrödinger equations: Recent results and new perspectives, Perspectives in Nonlinear Partial Differential Equations, Contemp. Math. 446, American Mathematical Society, Providence (2007), 19–30. 10.1090/conm/446/08624Search in Google Scholar

[3] A. Ambrosetti and A. Malchiodi, Nonlinear Analysis and Semilinear Elliptic Problems, Cambridge Stud. Adv. Math. 104, Cambridge University Press, Cambridge, 2007. 10.1017/CBO9780511618260Search in Google Scholar

[4] D. Anderson and G. Derrick, Stability of time dependent particle like solutions in nonlinear field theories, J. Math. Phys. 11 (1970), 1336–1346. 10.1063/1.1665265Search in Google Scholar

[5] P. Baroni, M. Colombo and G. Mingione, Harnack inequalities for double phase functionals, Nonlinear Anal. 121 (2015), 206–222. 10.1016/ in Google Scholar

[6] P. Baroni, M. Colombo and G. Mingione, Nonautonomous functionals, borderline cases and related function classes, Algebra i Analiz 27 (2015), no. 3, 6–50. Search in Google Scholar

[7] P. Baroni, T. Kuusi and G. Mingione, Borderline gradient continuity of minima, J. Fixed Point Theory Appl. 15 (2014), no. 2, 537–575. 10.1007/s11784-014-0188-xSearch in Google Scholar

[8] R. Bartolo, A. M. Candela and A. Salvatore, Infinitely many solutions for a perturbed Schrödinger equation, Discrete Contin. Dyn. Syst. 2015 (2015), 94–102. Search in Google Scholar

[9] T. Bartsch, M. Clapp and T. Weth, Configuration spaces, transfer, and 2-nodal solutions of a semiclassical nonlinear Schrödinger equation, Math. Ann. 338 (2007), no. 1, 147–185. 10.1007/s00208-006-0071-1Search in Google Scholar

[10] T. Bartsch, Z. Liu and T. Weth, Sign changing solutions of superlinear Schrödinger equations, Comm. Partial Differential Equations 29 (2004), no. 1–2, 25–42. 10.1081/PDE-120028842Search in Google Scholar

[11] T. Bartsch, A. Pankov and Z.-Q. Wang, Nonlinear Schrödinger equations with steep potential well, Commun. Contemp. Math. 3 (2001), no. 4, 549–569. 10.1142/S0219199701000494Search in Google Scholar

[12] T. Bartsch and Z. Q. Wang, Existence and multiplicity results for some superlinear elliptic problems on N, Comm. Partial Differential Equations 20 (1995), no. 9–10, 1725–1741. 10.1080/03605309508821149Search in Google Scholar

[13] T. Bartsch and M. Willem, Infinitely many nonradial solutions of a Euclidean scalar field equation, J. Funct. Anal. 117 (1993), no. 2, 447–460. 10.1006/jfan.1993.1133Search in Google Scholar

[14] T. Bartsch and M. Willem, Infinitely many radial solutions of a semilinear elliptic problem on N, Arch. Ration. Mech. Anal. 124 (1993), no. 3, 261–276. 10.1007/BF00953069Search in Google Scholar

[15] H. Berestycki and P.-L. Lions, Nonlinear scalar field equations. I. Existence of a ground state, Arch. Ration. Mech. Anal. 82 (1983), no. 4, 313–345. 10.1007/BF00250555Search in Google Scholar

[16] H. Brezis, Functional Analysis, Sobolev Spaces and Partial Differential Equations, Universitext, Springer, New York, 2011. 10.1007/978-0-387-70914-7Search in Google Scholar

[17] M. Clapp and T. Weth, Multiple solutions of nonlinear scalar field equations, Comm. Partial Differential Equations 29 (2004), no. 9–10, 1533–1554. 10.1081/PDE-200037766Search in Google Scholar

[18] S. Coleman, V. Glaser and A. Martin, Action minima among solutions to a class of Euclidean scalar field equations, Comm. Math. Phys. 58 (1978), no. 2, 211–221. 10.1007/BF01609421Search in Google Scholar

[19] M. Conti, L. Merizzi and S. Terracini, Radial solutions of superlinear equations on 𝐑N. I. A global variational approach, Arch. Ration. Mech. Anal. 153 (2000), no. 4, 291–316. 10.1007/s002050050015Search in Google Scholar

[20] G. Evéquoz and T. Weth, Entire solutions to nonlinear scalar field equations with indefinite linear part, Adv. Nonlinear Stud. 12 (2012), no. 2, 281–314. 10.1515/ans-2012-0206Search in Google Scholar

[21] P. C. Fife, Asymptotic states for equations of reaction and diffusion, Bull. Amer. Math. Soc. 84 (1978), no. 5, 693–726. 10.1090/S0002-9904-1978-14502-9Search in Google Scholar

[22] R. Filippucci, P. Pucci and C. Varga, Symmetry and multiple solutions for certain quasilinear elliptic equations, Adv. Differential Equations 20 (2015), no. 7–8, 601–634. 10.57262/ade/1431115710Search in Google Scholar

[23] F. Gazzola and V. Rădulescu, A nonsmooth critical point theory approach to some nonlinear elliptic equations in n, Differential Integral Equations 13 (2000), no. 1–3, 47–60. Search in Google Scholar

[24] B. Gidas, W. M. Ni and L. Nirenberg, Symmetry of positive solutions of nonlinear elliptic equations in 𝐑n, Mathematical Analysis and Applications. Part A, Adv. in Math. Suppl. Stud. 7, Academic Press, New York (1981), 369–402. Search in Google Scholar

[25] R. Kajikiya, Multiple existence of non-radial solutions with group invariance for sublinear elliptic equations, J. Differential Equations 186 (2002), no. 1, 299–343. 10.1016/S0022-0396(02)00002-5Search in Google Scholar

[26] R. Kajikiya, A critical point theorem related to the symmetric mountain pass lemma and its applications to elliptic equations, J. Funct. Anal. 225 (2005), no. 2, 352–370. 10.1016/j.jfa.2005.04.005Search in Google Scholar

[27] R. Kajikiya, Symmetric mountain pass lemma and sublinear elliptic equations, J. Differential Equations 260 (2016), no. 3, 2587–2610. 10.1016/j.jde.2015.10.016Search in Google Scholar

[28] A. Kristály, Infinitely many radial and non-radial solutions for a class of hemivariational inequalities, Rocky Mountain J. Math. 35 (2005), no. 4, 1173–1190. 10.1216/rmjm/1181069682Search in Google Scholar

[29] A. Kristály, G. Moroşanu and D. O’Regan, A dimension-depending multiplicity result for a perturbed Schrödinger equation, Dynam. Systems Appl. 22 (2013), no. 2–3, 325–335. Search in Google Scholar

[30] A. Kristály, V. D. Rădulescu and C. G. Varga, Variational Principles in Mathematical Physics, Geometry, and Economics, Encyclopedia Math. Appl. 136, Cambridge University Press, Cambridge, 2010. 10.1017/CBO9780511760631Search in Google Scholar

[31] P.-L. Lions, Symétrie et compacité dans les espaces de Sobolev, J. Funct. Anal. 49 (1982), no. 3, 315–334. 10.1016/0022-1236(82)90072-6Search in Google Scholar

[32] O. H. Miyagaki, S. I. Moreira and P. Pucci, Multiplicity of nonnegative solutions for quasilinear Schrödinger equations, J. Math. Anal. Appl. 434 (2016), no. 1, 939–955. 10.1016/j.jmaa.2015.09.022Search in Google Scholar

[33] G. Molica Bisci and V. D. Rădulescu, Ground state solutions of scalar field fractional Schrödinger equations, Calc. Var. Partial Differential Equations 54 (2015), no. 3, 2985–3008. 10.1007/s00526-015-0891-5Search in Google Scholar

[34] G. Molica Bisci, V. D. Rădulescu and R. Servadei, Variational Methods for Nonlocal Fractional Problems, Encyclopedia Math. Appl. 162, Cambridge University Press, Cambridge, 2016. 10.1017/CBO9781316282397Search in Google Scholar

[35] G. Molica Bisci and R. Servadei, A bifurcation result for non-local fractional equations, Anal. Appl. (Singap.) 13 (2015), no. 4, 371–394. 10.1142/S0219530514500067Search in Google Scholar

[36] R. S. Palais, The principle of symmetric criticality, Comm. Math. Phys. 69 (1979), no. 1, 19–30. 10.1007/BF01941322Search in Google Scholar

[37] P. H. Rabinowitz, On a class of nonlinear Schrödinger equations, Z. Angew. Math. Phys. 43 (1992), no. 2, 270–291. 10.1007/BF00946631Search in Google Scholar

[38] B. Ricceri, A general variational principle and some of its applications, J. Comput. Appl. Math. 113 (2000), no. 1–2, 401–410. 10.1016/S0377-0427(99)00269-1Search in Google Scholar

[39] S. Secchi, On fractional Schrödinger equations in N without the Ambrosetti–Rabinowitz condition, Topol. Methods Nonlinear Anal. 47 (2016), no. 1, 19–41. Search in Google Scholar

[40] W. A. Strauss, Existence of solitary waves in higher dimensions, Comm. Math. Phys. 55 (1977), no. 2, 149–162. 10.1007/BF01626517Search in Google Scholar

[41] M. Struwe, Multiple solutions of differential equations without the Palais–Smale condition, Math. Ann. 261 (1982), no. 3, 399–412. 10.1007/BF01455458Search in Google Scholar

[42] M. Willem, Minimax Theorems, Progr. Nonlinear Differential Equations Appl. 24, Birkhäuser, Boston, 1996. 10.1007/978-1-4612-4146-1Search in Google Scholar

Received: 2018-03-16
Accepted: 2018-06-05
Published Online: 2018-07-04
Published in Print: 2020-10-01

© 2020 Walter de Gruyter GmbH, Berlin/Boston

Downloaded on 3.10.2023 from
Scroll to top button